MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH CONCORDE LIFT DRIVER SHAFT; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

MEDOS INTERNATIONAL SàRL CH CONCORDE LIFT DRIVER SHAFT; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 2878-04-101
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).One (1) concorde lift driver shaft was returned for evaluation visual examination at the microscopic level revealed a fractured tip at the distal end of the driver.The second half of the tip was not provided for analysis.An optical image of the fractured surface reveals plastic deformation on the top right and bottom left corners along with torsional shear markings following a circular pattern.The plastic deformation of the tip indicates a torsional overload.This suggests the driver underwent a quasi-static overload torsional shear failure starting at the ends of the driver that extended to the center of the shaft, the potential fracture termination site.The location of plastic deformation is also consistent with the driver failing while rotating in a counterclockwise direction.This indicates a failure in the collapsing direction of the expandable cage.A device history record review did not reveal any issues that could have cause or contributed to the reported event.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the fractured tip of the concorde lift driver shaft cannot be determined with certainty.However, fracture analysis of the returned driver suggests that driver underwent a quasi-static overload torsional shear failure starting at the ends of the driver that extended to the center of the shaft, the potential fracture termination site.No issues were identified in the manufacturing and release of this device that could have contributed to the problem reported by the customer, as such this complaint will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
We were doing an l4-5, l3-4 tlif.Our standard technique is to trial until we cannot pull it out using opal trials.We trialed to 10 and always go up one on the cage.So we would use an 11 opal.We put the expandable in and expanded hoping to torque out at 11mm.It torqued out at the first line.We collapsed and pulled it out.He decided to use an opal at this level and use the expandable at the second level.I had the tech expand it to the first line and measure it out to see if it was close to 11mm.It measured 10.The tech collapsed it back down.We went to use it on the second level and the driver tip was stuck in the end.I feel the tech broke it off when collapsing the cage, but didn't tell me.I watched it expand.As to why it torqued out early on the first line, we could have been riding over the top of the crushed cancellous and autograft that we pack the disc space with shortening the disc height.The hospital also is making us use a medtronic bone mill that doesnt crush the bone very well and its possible the tech put a larger piece in the cage to start and it wedged the gear enough to prevent it from opening more without torquing.There are a number of variables going on.However, i watched the surgeon collapse the cage insitu and watched the tech expand the cage after it was removed.I believe it snapped when the tech was collapsing it back down to zero, but he never told me.Patient consequence? no.

Brand Name
CONCORDE LIFT DRIVER SHAFT
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7592716
Report Number1526439-2018-50540
Device Sequence Number13877783
Product Code MAX
UDI-Device Identifier10705034531236
UDI-Public(01)10705034531236
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2878-04-101
Device Catalogue Number287804101
Device Lot NumberNN140448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2018
Initial Date Received by Manufacturer 05/15/2018
Initial Report FDA Received Date06/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Patient Weight86